Cardiac Glycoside Plant Poisoning
- Author: Raffi Kapitanyan, MD; Chief Editor: Asim Tarabar, MD more...
Cardiac glycosides are found in a diverse group of plants including Digitalis purpurea and Digitalis lanata (foxgloves), Nerium oleander (common oleander), Thevetia peruviana (yellow oleander), Convallaria majalis (lily of the valley), Urginea maritima and Urginea indica (squill), Strophanthus gratus (ouabain), Apocynum cannabinum (dogbane), and Cheiranthus cheiri (wallflower). In addition, the venom gland of cane toad (Bufo marinus) contains large quantities of a purported aphrodisiac substance that has resulted in cardiac glycoside poisoning.
Ancient Egyptians and Romans first used plants containing cardiac glycosides medicinally as emetics and for heart ailments. Toxicity from herbal cardiac glycosides was well recognized by 1785, when William Withering published his classic work describing therapeutic uses and toxicity of foxglove, D purpurea.
Therapeutic use of herbal cardiac glycosides continues to be a source of toxicity today. Recently, D lanata was mistakenly substituted for plantain in herbal products marketed to cleanse the bowel; human toxicity resulted. Cardiac glycosides have been also found in Asian herbal products and have been a source of human toxicity.
Toxicity may occur after consuming teas brewed from plant parts or after consuming leaves, flowers, or seeds from plants containing cardiac glycosides. Significant toxicity usually is a result of suicide attempt or inappropriate self-administration for the therapeutic purposes.
See 11 Common Plants That Can Cause Dangerous Poisonings, a Critical Images slideshow, to help identify plant reactions and poisonings.
More than 200 naturally occurring cardiac glycosides have been identified. These bind to a site on the cell membrane, producing reversible inhibition of the sodium (Na+)-potassium (K+)-adenosine triphosphatase (ATPase) pump. This increases intracellular sodium and decreases intracellular potassium.
In myocytes, elevated intracellular sodium concentrations produce increased intracellular calcium concentrations via an Na+ -calcium (Ca++)-exchanger. In response to the increased intracellular calcium, the sarcoplasmic reticulum releases additional calcium intracellularly, resulting in depolarization of the cell.
As a result of this excessive intracellular calcium, enhanced cardiac contractions, which are delayed after depolarizations, occur. These clinically manifest as aftercontractions, such as premature ventricular contractions (PVCs). Cardiac glycosides also have vagotonic effects, resulting in bradycardia and heart block. Inhibition of Na+ -K+ -ATPase in skeletal muscle results in increased extracellular potassium and contributes to hyperkalemia.
Cardiac glycosides primarily affect cardiovascular, neurologic, and gastrointestinal systems. Of these, effects on the cardiac system are most significant. The pathophysiology that produces cardiotoxicity involves prolonging refractory period in atrioventricular (AV) node, shortening refractory periods in atria and ventricles, and decreasing resting membrane potential (increased excitability).
At therapeutic doses, cardiac glycosides also may increase inotropy. Any dysrhythmia characterized by both increased automaticity and depressed conduction is suggestive of cardiac glycoside toxicity.
Sinus rhythm with PVCs is the most common rhythm associated with digoxin toxicity. Other dysrhythmias often associated with cardiac glycoside toxicity include the following:
Sinus bradycardia with all types of AV nodal block
Dysrhythmias characterized by increased automaticity and conduction blockade, when combined, are highly suggestive of cardiac toxicity. These dysrhythmias include the following:
Tachydysrhythmia, such as atrial tachycardia with block
Paroxysmal atrial tachycardia with block
Bidirectional ventricular tachycardia
More than a single dysrhythmia may be present. Progression into a rapidly life-threatening rhythm, such as ventricular tachycardia, may occur abruptly.
Exposure to plants containing glycosides can occur through ingestion of sap, berries, leaves, blossoms, or seeds, or of teas brewed from plant parts. Plant extracts also have been intentionally injected. Other implicated routes of exposures, perhaps more folkloric than well documented, include drinking water from a vase that has held lily-of-the-valley, eating food prepared with or stirred by poisonous plant parts, and inhaling smoke from burning plants.
While there are many plant sources of cardiac glycosides, common ones include the following:
Purple foxglove ( Digitalis purpurea)
Woolly foxglove ( Digitalis lanata)
Ouabain ( Strophanthus gratus)
Lily-of-the-valley ( Convallaria majalis)
Common oleander ( Nerium oleander)
Yellow oleander ( Thevetia peruviana)
Squill or sea onion ( Urginea maritima)
United States statistics
Toxic exposure to plants containing cardiac glycosides is rare. Of 44,853 single exposures to plants reported by the American Association of Poison Control Centers (AAPCC) in 2011, 1,336 were due to exposure to plants containing cardiac glycosides. Cardiac glycoside exposure from plants accounts for approximately 3% of plant exposures and 0.06% of the 2.3 million human exposures in the 2011 report.
Deliberate ingestion of yellow oleander seeds (Thevetia peruviana), known as "lucky nuts," is a popular method of self-harm in northern Sri Lanka. Thousands of cases are reported yearly, with a case-fatality rate of untreated patients ranging between 5% and 10%. Exposure rates may be higher in countries or communities that rely heavily on folk or herbal medicines including plants containing cardiac glycosides.
Age-related differences in incidence
AAPCC data from 2011 show the following age breakdowns for plant cardiac glycoside exposure :
Infants and children younger than 6 years - 51%
Children aged 6-19 years - 16%
Adults older than 19 years - 26%
Unintentional ingestion of plants containing cardiac glycosides rarely results in death. However, other plants capable of inducing a similar syndrome of cardiac toxicity (eg, aconite) have been responsible for deaths after ingestion. When death occurs, it generally is due to lethal dysrhythmias and refractory hyperkalemia. The magnitude of hyperkalemia is predictive of outcome.
Complications of herbal cardiac glycoside toxicity are secondary to inadequate tissue perfusion caused by dysrhythmia-induced hypotension and include the following:
Encephalopathy or ischemic stroke
Factors increasing morbidity and mortality are similar to those affecting digoxin-poisoned patients and may be divided into host-specific and plant-specific categories. Host-specific factors include advanced age, renal impairment, myocardial ischemia, hypothyroidism, hypoxia, and electrolyte abnormalities (eg, hypokalemia, hyperkalemia, hypomagnesemia, hypercalcemia). Plant-specific factors include species, part ingested, specific type of cardiac glycosides contained in the plant, and concentration of cardiac glycosides.
Mortality is rare, but case reports documenting fatalities from oleander, foxglove, squill, and other related plants do exist. In 2011, although the AAPCC reported 1 death in 1,336 exposures to cardiac glycoside–containing plants, during the same period, 27 fatalities were reported from 1,601 exposures to pharmaceutical cardiac glycosides.
The AAPCC noted moderate-to-major morbidity in only 2% of cardiac glycoside-containing plant exposures. In contrast, moderate-to-major morbidity occurred in 43% of pharmaceutical cardiac glycoside exposures. In part, this may reflect lower concentrations of bioactive cardiac glycosides in plants.
In addition, pharmaceutical exposures generally occur in an older population (>60 y) and more often are due to intentional ingestion. Most plant exposures occur in children younger than 6 years and are usually unintentional and without associated significant toxicity. More serious toxicity occurs with intentional ingestions by adolescents and adults.
Bessen HA. Therapeutic and toxic effects of digitalis: William Withering, 1785. J Emerg Med. 1986. 4(3):243-8. [Medline].
Bronstein, AC, Spyker, DA, Cantilena Jr., LR, et al. 2006 annual report of the American Association of Poison Control Centers National Poison Data System. Clinical Toxicology. 2007 Dec. 45(8):815-917.
Eddleston M, Ariaratnam CA, Sjostrom L, Jayalath S, Rajakanthan K, Rajapakse S. Acute yellow oleander (Thevetia peruviana) poisoning: cardiac arrhythmias, electrolyte disturbances, and serum cardiac glycoside concentrations on presentation to hospital. Heart. 2000 Mar. 83(3):301-6. [Medline].
Gowda RM, Cohen RA, Khan IA. Toad venom poisoning: resemblance to digoxin toxicity and therapeutic implications. Heart. 2003 Apr. 89(4):e14. [Medline].
Hack JB, Woody JH, Lewis DE, et al. The effect of calcium chloride in treating hyperkalemia due to acute digoxin toxicity in a porcine model. J Toxicol Clin Toxicol. 2004. 42(4):337-42. [Medline].
Roberts DM, Buckley NA. Antidotes for acute cardenolide (cardiac glycoside) poisoning. Cochrane Database Syst Rev. 2006 Oct 18. CD005490. [Medline].